Colorado, 2014

Hail in Colorado, June 25, 2014

June 25, 2014 · NWS GLD · 4 events in 1 county or zone

A north-south oriented line of thunderstorms moved from northeast Colorado across southwest Nebraska and northwest Kansas during the evening. Hail to the size of golf balls fell over Kit Carson County which damaged shingles and broke car windows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A north-south oriented line of thunderstorms moved from northeast Colorado across southwest Nebraska and northwest Kansas during the evening. Hail to the size of golf balls fell over Kit Carson County which damaged shingles and broke car windows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 4:58 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 25, 4:58 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT WED JUN 25 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 124 PM MDT WED JUN 25 2014

TONIGHT...

ACROSS THE FORECAST AREA...GENERALLY MOSTLY SUNNY/SUNNY CONDITIONS
WILL GIVE WAY TO PARTLY CLOUDY/MOSTLY CLOUDY SKIES FOR THE OVERNIGHT
PERIOD. CLOUD COVER WILL BE PRECIPITATION DEPENDENT AS THUNDERSTORMS
ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON INTO THE EARLY EVENING
OVER EASTERN COLORADO AND SHIFT EAST INTO CENTRAL KANSAS BY THURSDAY
MORNING. MODEL CONVECTIVE PARAMETERS CONTINUE TO SUGGEST THE
POTENTIAL FOR STRONG TO SOME SEVERE STORMS THROUGH THE OVERNIGHT
PERIOD. SSE FLOW ALREADY ACROSS THE REGION WITH LEE TROUGH SETTING
UP OVER THE EASTERN PORTION OF THE ROCKIES...COMBINED WITH LAPS CAPE
VALUES OF 1500 TO NEAR 2500 W/ DEWPOINTS IN THE MID 50S TO L60S
NOW...AND LAPS LI'S CURRENTLY -2 TO -4...THE AREA IS PRIMED AGAIN TO
HAVE POTENTIAL FOR STORMS GIVING UP VERY HEAVY RAINFALL AND HAIL.
SLIGHT CHANCE FOR TORNADO POTENTIAL FROM LATEST SPC GUIDANCE BUT
CONFINED TO INITIALIZATION OVER EASTERN COLORADO WHEN STORMS SHOULD
BE STRONGEST. HAVE CONTINUED ENHANCED WORDING IN THE SHORT TERM FOR
TONIGHT FOR SEVERE POTENTIAL. PRECIPITABLE WATER VALUES WILL RANGE
IN THE 1.00-1.50 RANGE SO SOME AREAS WILL SEE LOCALLY HEAVY DOWNPOUR
POTENTIAL WITH SOME AREAS SEEING STREET FLOODING/PONDING. WILL TREND
DOWN PRECIPITATION FROM WEST TO EAST OVERNIGHT ENDING BEFORE 12Z
TOMORROW MORNING. STAYED CLOSE TO MODEL GUIDANCE FOR OVER NIGHT LOWS
WHICH WILL HAVE UPPER 50S TO MID 60S FROM WEST TO EAST...WITH
DIFFERENCE BEING CLEARING AFTER CONVECTION.

THURSDAY...

GOING INTO THURSDAY MORNING...LINGERING CLOUD COVER FROM EXITING
PRECIPITATION OVER EASTERN PORTIONS OF THE CWA FROM MCCOOK DOWN
SOUTH TO GOVE AND QUINTER IN GOVE COUNTY. INCREASED SOUTHERLY FLOW
EXPECTED THROUGH THE DAY AS GRADIENT TIGHTENS WITH UPPER TROUGH OVER
THE ROCKIES AND HIGH PRESSURE OVER THE MISSISSIPPI VALLEY. LOOKING
FOR MORNING HOURS TO BE PRECIP-FREE WITH INCREASING CHANCE FROM WEST
TO EAST AS MODELS BEGIN TRW DEVELOPMENT OVER EASTERN COLORADO
SPREADING INTO WESTERN KANSAS DURING THE AFTERNOON HOURS. LITTLE
PUSH INTO CENTRAL KANSAS THRU THE DAY DUE TO STRONG SOUTHERLY FLOW
15-30 MPH AND UPPER SUPPORT DOES NOT BEGIN PUSH EAST UNTIL AFTER 00Z
FRIDAY. HAVE KEPT HIGHER CHANCE POTENTIAL FOR STORMS OVER THE
WESTERN HALF OF THE AREA VERSUS EAST. LOOKING FOR STRONG TO SEVERE
POTENTIAL AGAIN AS BUFKIT CONVECTIVE PARAMETERS PUT HIGH CAPE VALUES
NEAR 2500-3000 J/KG AND LI/S NEAR -6. SPC DOES HAVE EASTERN
CO/WESTERN KS IN SLIGHT RISK FOR TOMORROW. LACK OF CLOUD COVER THRU
EARLY AFTERNOON AND STRONG SOUTHERLY FETCH WILL GIVE AREA HIGHS
RANGING FROM 90-95F. DO EXPECT LOCALLY HEAVY RAINFALL WITH ANY TRW
AS PW VALUES WILL BE OVER AN INCH.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 135 PM MDT WED JUN 25 2014

THURSDAY NIGHT-SATURDAY...WILL CONTINUE WITH SMALL POPS THURSDAY
NIGHT AS UPPER WAVE MOVES ACROSS THE AREA FROM THE WEST. BEST
MOISTURE AND JET SUPPORT SUGGEST BETTER CHANCES OF PRECIP GENERALLY
ALONG AND NORTH OF THE INTERSTATE. ON FRIDAY PRECIPITATION CHANCES
SLOWLY INCREASE THROUGH THE DAY AS NEGATIVELY TILTED UPPER TROUGH
AND ASSOCIATED JET DYNAMICS MOVE INTO THE AREA. BEST CHANCE WOULD BE
ACROSS THE SOUTHWEST 1/2 OF THE AREA. AS THE SYSTEM MOVES EAST
FRIDAY NIGHT SO DO THE HIGHER POPS. SEVERE WEATHER IS POSSIBLE.
SHOULD SEE A LULL IN PRECIP ACTIVITY SATURDAY BEHIND FRIDAY NIGHTS
SYSTEM.

LOWS THURSDAY NIGHT IN THE MID 50S TO AROUND 60 IN FAR EASTERN
COLORADO...LOW TO UPPER 60S EAST OF THE BORDER. FOR FRIDAY NIGHT MID
TO UPPER 50S ACROSS THE WESTERN 1/2 OF THE AREA WITH LOW TO MID 60S
EAST. HIGHS FRIDAY AND SATURDAY IN THE 80S. COULD SEE SOME 90S IF
THE GFS IS CORRECT.

SUNDAY-WEDNESDAY...UPPER FLOW WESTERLY TO START THE PERIOD WITH A
LARGE LOW PRESSURE SYSTEM ACROSS THE NORTH AND HIGH PRESSURE TO THE
SOUTHWEST. SOME MINOR WEATHER DISTURBANCES MOVE THROUGH THE FLOW
FAVORING SOME SMALL CHANCES FOR PRECIP. FLOW ALOFT SHIFTS TO THE
NORTHWEST TUESDAY WITH A CONTINUING CHANCE FOR SHOWERS/THUNDERSTORMS
AS WEATHER DISTURBANCES MOVE ACROSS THE AREA.

LOWS THROUGH THE PERIOD ABOVE NORMAL WITH NEAR TO SLIGHTLY ABOVE
NORMAL HIGH TEMPERATURES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 547 PM MDT WED JUN 25 2014

VFR CONDITIONS ARE EXPECTED AT MCK AND GLD THROUGH THE TAF PERIOD.
A NORTH-SOUTH ORIENTED LINE OF THUNDERSTORMS WILL MOVE ACROSS THE
CENTRAL HIGH PLAINS REGION OVERNIGHT WITH SCATTERED THUNDERSTORMS
MOVING OVER GLD BETWEEN 03-05Z AND ISOLATED SHOWERS AND
THUNDERSTORMS MOVING OVER MCK BETWEEN 04-08Z. SKY COVER WILL
DIMINISH BEHIND THE STORMS. GUSTY SOUTHEAST WINDS WILL RETURN
ACROSS THE REGION AFTER 16Z THURSDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Jun 25, 9:39 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT WED JUN 25 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT WED JUN 25 2014 /1139 AM CDT WED JUN 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY LATE THIS
AFTERNOON AND TONIGHT ACROSS THE TRI-STATE AREA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. IN ADDITION...LOCALLY HEAVY
RAINFALL MAY LEAD TO FLASH FLOODING FOR LOCATIONS WHERE HEAVY
RAINFALL HAS FALLEN RECENTLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR SEVERE THUNDERSTORMS CONTINUE EACH AFTERNOON AND
EVENING FROM THURSDAY THROUGH SATURDAY AS DISTURBANCES PASS AND
AN UNSTABLE ENVIRONMENT REMAINS IN PLACE. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER
COMES ON FRIDAY WITH ALL MODES OF SEVERE WEATHER POSSIBLE...
INCLUDING TORNADOES...ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 25, 5:27 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT WED JUN 25 2014

COZ090-260045-
YUMA COUNTY-
627 PM MDT WED JUN 25 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST YUMA COUNTY IN NORTHEAST COLORADO...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
BURDETT TO 9 MILES SOUTH OF OTIS...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL OR LARGER...AND WINDS TO 50 MPH ARE EXPECTED
WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OVER WESTERN YUMA COUNTY.

&&

LAT...LON 3998 10262 3996 10281 4000 10281 4001 10280
      4035 10280 4036 10279 4043 10278 4044 10265
      4044 10259
TIME...MOT...LOC 0026Z 262DEG 23KT 4029 10298 4003 10301

LUNDQUIST
Special weather statement, Jun 25, 5:30 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT WED JUN 25 2014

COZ091-260045-
KIT CARSON COUNTY-
630 PM MDT WED JUN 25 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THURMAN...OR 20 MILES NORTH OF FLAGLER...
MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10315 3957 10293 3954 10298 3945 10315
      3956 10316
TIME...MOT...LOC 0030Z 232DEG 11KT 3958 10314

LUNDQUIST
Special weather statement, Jun 25, 5:54 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT WED JUN 25 2014

COZ091-260115-
KIT CARSON COUNTY-
654 PM MDT WED JUN 25 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF BOYERO...OR 16 MILES NORTH OF
AROYA...MOVING EAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM OVER KIT CARSON COUNTY WITH LARGER HAIL LIKELY IN LINCOLN
COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OVER SOUTHWEST KIT CARSON COUNTY.

&&

LAT...LON 3913 10316 3917 10316 3920 10308 3904 10295
      3903 10296 3904 10300 3904 10301 3904 10316
      3913 10317
TIME...MOT...LOC 0054Z 259DEG 4KT 3907 10321

LUNDQUIST
Special weather statement, Jun 25, 6:01 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT WED JUN 25 2014

COZ091-260115-
KIT CARSON COUNTY-
701 PM MDT WED JUN 25 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THURMAN...OR 21 MILES NORTH OF FLAGLER...
MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.  HOWEVER LARGER HAIL IS LIKELY WEST OF THE
COUNTY LINE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OVER NORTHWEST KIT CARSON COUNTY.

&&

LAT...LON 3957 10315 3958 10291 3957 10290 3946 10315
      3946 10316 3956 10316
TIME...MOT...LOC 0100Z 227DEG 5KT 3960 10314

LUNDQUIST
Special weather statement, Jun 25, 6:21 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT WED JUN 25 2014

COZ091-260135-
KIT CARSON COUNTY-
721 PM MDT WED JUN 25 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF THURMAN...OR 22 MILES NORTH OF
FLAGLER...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.  HOWEVER LARGER HAIL IS LIKELY NORTH OF THE COUNTY LINE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10315 3958 10290 3957 10282 3956 10281
      3949 10315 3949 10316 3956 10316
TIME...MOT...LOC 0120Z 245DEG 7KT 3960 10311

LUNDQUIST
Special weather statement, Jun 25, 6:46 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT WED JUN 25 2014

COZ091-260200-
KIT CARSON COUNTY-
746 PM MDT WED JUN 25 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORM 8 MILES SOUTHWEST OF COPE...OR 15
MILES WEST OF JOES...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.  HOWEVER LARGER HAIL FALLING NORTH OF THE
COUNTY LINE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OVER NORTHWEST KIT CARSON COUNTY.

&&

LAT...LON 3957 10304 3958 10290 3957 10276 3950 10275
      3950 10303
TIME...MOT...LOC 0145Z 272DEG 20KT 3958 10294

LUNDQUIST

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 25, 6:59 PM MST
Where
Kit Carson County, 17.35 mi N of Seibert
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -102.850

Hail, Kit Carson

When
June 25, 7:06 PM MST
Where
Kit Carson County, 13.51 mi NNE of Seibert
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.490, -102.820

Hail damaged shingles and broke car windows. In addition, 0.45 inches of rain fell in 6 minutes.

Hail, Kit Carson

When
June 25, 7:10 PM MST
Where
Kit Carson County, 16.21 mi NNW of Vona
Measured
1.75 in hail
Reported by
Public
Coordinates
39.530, -102.810

Hail, Kit Carson

When
June 25, 7:15 PM MST
Where
Kit Carson County, 10.49 mi N of Vona
Measured
1.5 in hail
Reported by
Public
Coordinates
39.450, -102.780

Time of report estimated from Doppler radar. A few quarter to ping pong ball size hailstones were reported among numerous pea size hailstones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529181, 529183, 529182, 529184.